Minnesota, 2023Drought in Minnesota, July 11 to 31, 2023
July 11 to 31, 2023 · NWS DLH · 1 event in 1 county or zone
Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota. D1 Moderate Drought quickly took hold across the area during the beginning of the month with D2 Severe Drought spreading into far western and southern areas as the month progressed. Area creeks and rivers dropped to low flow levels and crops began to suffer across much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 5:35 AM CST, 25 minutes earlier.
Area forecast discussion, Jul 11, 5:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
635 AM CDT Tue Jul 11 2023
.DISCUSSION...(Today through Monday)
Issued at 347 AM CDT Tue Jul 11 2023
Summary: Quiet, dry, and mild weather is expected today.
Temperatures are expected to warm up slowly through the week, then
perhaps decrease a bit Sunday and Monday. On and off rain chances
are expected through the week and weekend with occasional
thunderstorms possible as well.
Skies have cleared out this morning after a cold front passed
through earlier in the evening. There is some isolated fog out
there, mainly around Price county where rain fell earlier and also
around Aitkin. The air mass is generally pretty dry, which has
prevented widespread fog from forming despite calm to light winds
from the northwest and clear skies. Any fog is expected to lift
shortly after sunrise.
The Northland will sit between a broad trough over the northern
Great Lakes and ridging over the Dakotas/Montana. Surface high
pressure is expected to dominate the weather pattern today,
producing plenty of sunshine. Cool northwesterly flow should keep
temperatures on the mild side today. Slightly below average highs
in the upper 60s to mid 70s are expected.
Some high clouds may start to move in from the west late this
afternoon and evening as some upper level short waves begin to
enter the region from the west. Some elevated warm air advection
may promote some shower development starting tonight and going
into Wednesday. These showers are expected to be pretty much all
synoptically forced tonight with perhaps a little elevated
instability making some rumbles of thunder possible on Wednesday,
but certainly not widespread. Skies are likely to be broken to
overcast with the rain chances. Similar weather is likely on
Thursday with a continuation of subtle shortwaves passing through,
bringing spotty rain chances. More warm air advection should
promote a slow increase in temperatures.
There is potential for a potent vertically-stacked low to situate
itself over northwest Ontario and Manitoba late this week, and
that could promote some slightly more organized rain chances going
into Friday, though not all models are in good agreement. The
overall pattern of spotty rain chances and perhaps occasional
non- severe thunderstorms is likely to continue into the weekend.
Most of the global models suggest that the Canadian low pressure
system will drop southeast into the northern Great Lakes around
Monday, and if this happens, a cold front may pass through and
bring northwest flow with wraparound rain and temperatures a bit
below average Sunday and Monday. This may make for very slight
fall-like ambient weather conditions with highs perhaps struggling
to reach 70 degrees for some areas.
In general, severe weather and widespread heavy rain do not
appear likely for the next week at this time, though scattered
showers and perhaps some thunderstorms will be possible.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 632 AM CDT Tue Jul 11 2023
A light haze is visible this morning, and the HRRR Vertically
Integrated Smoke model suggests it may linger for much of today.
It is not expected to reach the surface, however. VFR conditions
are expected to prevail at all terminals through the period with
high pressure in place. There could be a few brief gusts to around
15 kt at times today, but otherwise winds should generally remain
below 10 kt from the northwest. A few light rain showers could
fall at BRD after sunset this evening as an upper level shortwave
approaches from the west.
&&
.MARINE...
Issued at 347 AM CDT Tue Jul 11 2023
Some katabatic downslope northwest winds may develop briefly this
morning along the North Shore with some gusts to around 20 kt
or slightly above possible for localized areas, mainly from
Taconite Harbor to Grand Portage. Confidence is not high enough
that wind speeds will reach Small Craft Advisory criteria, and if
they do, any gusty winds are expected to be brief and localized.
Aside from that, high pressure will promote winds becoming
southwesterly today. This afternoon, some wind gusts up to 15 to
20 kt may be possible along parts of the North Shore.
Winds are expected to become light and variable tonight, then
northeasterly on Wednesday as high pressure moves southeast. Some
wind gusts up to around 15 kt are expected, especially around the
head of the lake. Winds are expected to lighten up Wednesday
evening. For the next 48 hours, wave heights are generally
expected to remain 2 ft or less, though some 3 footers may develop
this afternoon along the North Shore.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 72 55 71 54 / 0 10 30 30
INL 70 49 71 51 / 0 0 10 30
BRD 72 55 74 56 / 10 30 30 40
HYR 74 52 76 53 / 0 20 30 40
ASX 73 53 74 54 / 0 10 20 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...JDS
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, Jul 11, 3:04 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
404 AM CDT Tue Jul 11 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
404 AM CDT Tue Jul 11 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periodic chances for thunderstorms are in the forecast this week,
especially mid to late week.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-120915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
404 AM CDT Tue Jul 11 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periodic chances for thunderstorms are in the forecast this week,
especially mid to late week.
Kossen
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Southern Aitkin
- When
- July 11, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
July began with a small area of D1 Severe Drought across the far southern reaches of southern Aitkin County with D0 Abnormally Dry elsewhere across the county. Dry conditions over the month saw D2 Severe Drought introduced with the update on the 11th and then expanding northward across the remainder of the southern part of the county by 25th. Rainfall deficits for the month of 2 to 4 inches were observed across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 11 to 22, 2023240 deaths · 35 events
- Hail in Nebraska, July 11, 2023$5.3 million · 2.75 in hail · 3 events
- Flash Flooding and Flooding in Oklahoma, July 11, 20231 injured · $560,000 · 1.5 in hail · 35 events
- Heat in Oklahoma, July 11 to 14, 202346 events
- Flood and Damaging Winds in Illinois, July 11, 2023$40,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 11, 20231 in hail · 17 events
- Hail and Damaging Wind in Montana, July 11, 20233 in hail · 12 events
- Excessive Heat in California, July 11 to 22, 202311 events
- Hail in South Dakota, July 11, 20232 in hail · 11 events
- Heat in Texas, July 11 to 13, 202310 events
- Excessive Heat in California, July 11 to 22, 202310 events
- Heat in Texas, July 11 to 14, 202310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122602.